Alert archive / Michigan / Frost Advisories in 2018
Frost Advisory 2, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at May 12, 2018, 10:23 AM EDT for 11 counties in Michigan. It took effect at May 13, 2018, 2:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2018, 10:23 AM EDT (14:23 UTC)
- In effect from
- May 13, 2018, 2:00 AM EDT
- Expired
- May 13, 2018, 7:25 AM EDT
- In force
- 5 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Iosco County, MI, Kalkaska County, MI, Montmorency County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 42 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 2.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3041 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926 WWUS73 KAPX 121423 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 1023 AM EDT Sat May 12 2018 MIZ016>018-022>024-027>030-036-122300- /O.NEW.KAPX.FR.Y.0002.180513T0600Z-180513T1200Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Iosco- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, and Tawas City 1023 AM EDT Sat May 12 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect from 2 AM to 8 AM EDT Sunday. * TEMPERATURE...Temperatures will drop into the lower 30s by dawn. * IMPACTS...Areas of frost will develop in much of north central and northeast lower Michigan. Tender vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ JZ
4 follow-up statements
836 WWUS73 KAPX 122008 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 408 PM EDT Sat May 12 2018 MIZ016>018-022>024-027>030-036-130415- /O.CON.KAPX.FR.Y.0002.180513T0600Z-180513T1200Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Iosco- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, and Tawas City 408 PM EDT Sat May 12 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY... * TEMPERATURE...Temperatures will drop into the lower 30s by dawn. * IMPACTS...Areas of frost will develop in much of north central and northeast lower Michigan. Tender vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
234 WWUS73 KAPX 130254 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 1054 PM EDT Sat May 12 2018 MIZ016>018-022>024-027>030-036-131200- /O.CON.KAPX.FR.Y.0002.180513T0600Z-180513T1200Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Iosco- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, and Tawas City 1054 PM EDT Sat May 12 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY... * TEMPERATURE...Temperatures will drop into the lower and middle 30s by dawn. * IMPACTS...Areas of frost will develop in much of north central and northeast lower Michigan. Tender vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
199 WWUS73 KAPX 130718 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 318 AM EDT Sun May 13 2018 MIZ016>018-022>024-027>030-036-131200- /O.CON.KAPX.FR.Y.0002.000000T0000Z-180513T1200Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Iosco- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, and Tawas City 318 AM EDT Sun May 13 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * TEMPERATURE...Temperatures will drop into the upper 20s to lower half of the 30s by daybreak. * IMPACTS...Areas of frost will develop in much of north central and northeast lower Michigan. Tender vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
531 WWUS73 KAPX 131125 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 725 AM EDT Sun May 13 2018 MIZ016>018-022>024-027>030-036-131230- /O.CAN.KAPX.FR.Y.0002.000000T0000Z-180513T1200Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Iosco- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, and Tawas City 725 AM EDT Sun May 13 2018 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the FROST ADVISORY. Temperatures were well on their way above freezing. Therefore, the frost advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 12, 6:38 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 12, 6:38 AM EDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 638 AM EDT Sat May 12 2018 .NEAR TERM...(Today and tonight) Issued at 251 AM EDT Sat May 12 2018 High impact weather potential: Minimal. Very low humidity/dry much of nrn Michigan. Pattern synopsis and forecast: Early this morning, a stationary frontal boundary was draped from the central plains eastward through IL/IN/OH, while high pressure and very dry air was across the nrn Great Lakes, feeding cooler air in across nrn Michigan via a light northeasterly wind flow. A closed upper low in the Rockies is ejecting weak shortwaves/vorticity over this frontal zone, resulting in quite a bit of mid and upper level cloud through the nrn tier of the country. One of the more identifiable waves was working across nrn lower attm, which was working in tandem with weak cross frontal H8 warm/moist advection (nearly parallel, and veering to more parallel with time), to result in areas of light rain showers. These showers were impacting the far SE CWA on the nrn edge of a deeper 1.00"+ PWAT axis, but were also exiting and dropping slightly south with time as we lose more of the cross frontal lift. Temperatures were in the 30s most areas, and not really dropping too much as the mid and high level cloud was quite extensive. The pattern is going to be very resistant to change through tonight. As the current wave presses east overnight into Saturday morning, the high pressure and very dry air sink a bit further south into nrn Michigan. The upper low in the Rockies stays put and continues to eject more weak shortwaves/vorticity north of the nearly stationary frontal zone. This is going to result in continued mid and high cloud across the region, but any precipitation is expected to south of the CWA. The higher level clouds may have a little impact on sfc temperatures today, but not much, as it should be thinner and allow for decent warming. With H8 temperatures moderating 4C degrees or so, highs are expected to reach the lower 60s most areas. Mixing into the drier air aloft, humidities this afternoon will likely drop all the way in to the 15-25% range most areas...higher along and south of M-55 closer to the better moisture to the south of us. Lows tonight will approach frosty reading in the middle 30s most areas. && .SHORT TERM...(Sunday through Monday) Issued at 251 AM EDT Sat May 12 2018 ...Dry and warming... High Impact Weather Potential...Minimal. Pattern Synopsis/Forecast...Quiet weather will continue across northern Michigan heading into the beginning of the week as an E-W surface ridge settles overhead. More active weather will be found well downstate associated with a stalled frontal boundary over the Ohio Valley and also well to the north associated with a Hudson Bay low. A weak, moisture-starved cool front will drop through the area Monday morning. This feature will have little to no effect on temperatures, however, which are progged to warm substantially through the period. Primary Forecast Concerns...No significant forecast concerns through the period, but cloud cover, temperature, and humidity will be somewhat tricky. Forecast soundings show plenty of dry air in the low levels throughout the period. While there may be some passing thin mid/high level clouds at times from upstream convection, do expect mostly clear skies to prevail through most of the period. Plenty of sunshine combined with low level flow veering SW on Sunday will lead to warmer temperatures with highs in the mid 60s to low 70s (a bit cooler near the lakes). This will ensure a comparatively warmer night for Sunday night with lows in the low to mid 40s. 850mb temps around +10C on Sunday will promote an even warmer day with highs generally in the 70s to around 80 (again, cooler near the lakes). Strong diurnal heating/mixing will promote low RH readings both afternoons. A portion of interior northern Lower could see min RH values drop into the teens Sunday afternoon. Likely not quite as dry Monday afternoon, but RH will still likely drop near or slightly below 25% in some areas. Winds will remain light both days, however, which will limit fire weather concerns. .LONG TERM...(Monday night through Friday) Issued at 251 AM EDT Sat May 12 2018 High Impact Weather Potential...None. A shortwave is progged to trigger an MCS somewhere in the vicinity of Iowa Monday night. Depending on where this MCS travels, it's possible our far southern counties could be brushed by some showers on its northern edge Tuesday morning. However, models continue to trend a little farther south, so our area may remain dry altogether. Things look rather quiet through midweek as northern Michigan remains under the influence of surface high pressure. Models largely keep the area dry until Friday, when a shortwave is progged to interact with increasing moisture advection to trigger some showers. Temperatures will remain above normal through midweek, cooling off a little bit for Thursday and Friday. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 637 AM EDT Sat May 12 2018 ...VFR... High pressure in charge over the weekend with light winds turning onshore as lake breezes in the afternoon. Mid and high level clouds will be a bit thinner this TAF period with no precipitation at the airports. && .MARINE... Issued at 251 AM EDT Sat May 12 2018 High pressure will remain overhead this weekend, before dropping south by the start of the work week. Winds will be light, turning to lake breezes in the afternoons. A sfc trough crosses by Monday with winds increasing, while shifting out of the west then northwest. Advisories not anticipated with no precipitation. && .APX WATCHES/WARNINGS/ADVISORIES... MI...FROST ADVISORY until 9 AM EDT this morning for MIZ016>030. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...SMD SHORT TERM...MK LONG TERM...MK AVIATION...SMD MARINE...SMD
Hazardous weather outlook, May 12, 8:07 AM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 807 AM EDT Sat May 12 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-130730- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 807 AM EDT Sat May 12 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Another chilly and potentially frosty night is expected to impact sensitive vegetation tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. JZ
Nearby
Frost Advisories in Michigan, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.